Message Number: YG3519 | New FHL Archives Search
From: Bruce Williams, DVM
Date: 2001-05-13 22:11:00 UTC
Subject: Re: Triaminic and ACETOMINOPHEN

--- In Ferret-Health-list@y..., "Dianna Saenz" <diobrn@s...> wrote:
It was my own fault and
> should have asked exactly before I ever gave it to him, it seems
that he
> passed from overdose of the acetominphen in the triminic because it
is toxic
> in increased levels.

Dear Dianna:

I am sorry for your loss. Not all Triaminic products have
acetaminophen in them, but apparently the one that you have, does.

Many people wonder why I don't generally prescribe medications for
ferrets with influenza or other mild upper respiratory infections,
and unfortunately, this is the exact reason why.

Tylenol (acetominophen) is a very toxic drug in ferrets. Any product
containing acetominophen is not suitable for animals, and we don't
even use this product in my household for the humans. This drug is
exclusively metabolized by the liver, and even a small amount
generally overwhelms the liver's abililty to detoxify it. Once that
is breached then the breakdown products of this drug bind to proteins
in the liver cells, rapidly killing the cells, and sending the
animals spiraling into liver failure.

In humans, it has a very low level of toxicity, and I am constantly
amazed at widespread usage. Normal doses have been known to cause
liver damage in persons who take tylenol with alcohol, and a dosage
of only 5-6 times normal may result in death in children. It is a
commonly abused substance in suicide attempts by children and teens.

Bu the key is that in animals, it is a killer. While this is indeed
a tragedy, I am hopeful that others may learn from your misfortune,
and will think twice about giving any human medications to their pets
without a veterinarian's advice.

On a side note, the liver failure occuring with acetominophen is
rapid, fulminant and deadly. When clinical signs appear, the chances
of a pet surviving is minimal. In the case of this type of
Triaminic, it appears that ANY dosage, 3 ccs or not, would likely
have been fatal.

With kindest regards,

Bruce H. Williams, DVM, DACVP
Join the Ferret Health List at